To the Editor.
—I was distressed to read the case report by Kern and Robbins that was published in the April Archives (1983;143:834-835). The case is interesting, but its management needs to be questioned.In the first place, the patient's thyroid studies were performed while she was receiving 0.1 mg/day of levothyroxine sodium. In the presence of glandular autonomy, this alone would have been enough to contribute to the hyperthyroidism. If the reason for surgery was hyperthyroidism, then the administration of levothyroxine should have been stopped and thyroid function studies checked four to six weeks later.A second error consisted of the administration of potassium iodide to prepare the patient for surgery. If the concern was hyperthyroidism, then either propranolol hydrochloride alone or antithyroidal drugs would have been appropriate preparation. Iodide alone in the presence of a toxic nodular goiter might have caused exacerbation of the hyperthyroidism.1 In general,
Daniels GH. Unilateral Toxic Multicystic Goiter. Arch Intern Med. 1983;143(11):2218. doi:10.1001/archinte.1983.00350110212052
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: